Medication and lifestyle measures to improve symptoms of Dyspepsia and Heartburn
The main symptom of indigestion is pain or discomfort in the upper abdomen or chest,
usually worse after meals. It is also known as “dyspepsia”. There may be other symptoms
such as belching, nausea, or bloated feeling in the stomach present.
Another symptom of dyspepsia is heartburn or acid reflux. This is usually described as a
burning pain felt behind the breastbone. It is often made worse by bending or lying down.
What lifestyle changes can I make to improve my symptoms?
● Try to keep to a healthy weight
● Avoid food and drink that may make your symptoms worse (for example spicy or
fatty foods, orange juice, fizzy drinks).
● Eating meals at regular times, avoiding large meals and avoiding eating 3 hours
● Avoid lying flat or bending over immediately after eating
● Try to avoid tight belts or tight clothing.
● If symptoms are worse at night try raising the head of the bed by 10-15 cm to ease
● If you drink more than 14 units of alcohol per week- try to cut down.
● Try to stop smoking
● Avoid buying medications that may make symptoms worse if you can e.g. taking
certain painkillers such as ibuprofen
Why does my stomach need acid?
Your stomach needs acid to help digest food and bacteria you have eaten.
I’ve been prescribed a Proton pump inhibitor PPI – How does it work?
These medications reduce the amount of acid that your stomach makes. The lowering of
the stomach acid can help to relieve symptoms of heartburn and dyspepsia.
What are the side effects of PPIs?
Side effects include diarrhea, flatulence, nausea and constipation. For patients on long
term PPIs there may be an increased risk of bone fractures, poor absorption of vitamin
B12 which is needed to keep blood, skin and nervous system healthy, gut infections and
How long will I be on a PPI for?
To start with you may be given a prescription for 4 weeks. If symptoms continue then you
may be prescribed another 4 weeks. Many individuals find that after this time their
symptoms have improved. However, it can be common for symptoms to return again after
How do we go about stopping my PPI?
After you have finished your initial course of PPI you may have your treatment “stepped
down” to one of the following:
- STOP PPI – You may be asked to try using an antacid (e.g. gaviscon) when you
experience symptoms. If this fails you may be prescribed a further short course of
- TAKE PPI ONLY WHEN NEEDED – You may be asked to take your PPI only when
you are experiencing symptoms. When symptoms are better you stop taking your
- REDUCE PPI DOSE – Your doctor might reduce your PPI to a lower dose with the
aim to completely stop PPI in the future.
What should I do if symptoms aren’t getting better?
You should get in touch with your GP if symptoms do not get any better despite PPI or if
you develop any of the following:
● Unexplained weight loss
● Difficult or painful swallowing
● Black, sticky bowel movements
● Vomiting (especially if looks like it contains blood or what looks like coffee grounds)
● Chest Pain or pain that gets worse after exercise as this may be signs of a heart